Type of Spiritual Experience
A description of the experience
Clarithromycin is a macrolide antibiotic used to treat pharyngitis, tonsillitis, acute maxillary sinusitis, acute bacterial exacerbation of chronic bronchitis, pneumonia, skin and skin structure infections. In addition, it is sometimes used to treat Legionellosis, Helicobacter pylori, and lyme disease.
Clarithromycin prevents bacteria from growing by interfering with their protein synthesis. It has similar antimicrobial spectrum as erythromycin but is more effective against certain gram-negative bacteria, particularly Legionella pneumophila. Besides this bacteriostatic effect, clarithromycin also has bactericidal effect on certain strains such as Haemophilus influenzae, Streptococcus pneumoniae and Neisseria gonorrhoeae.
But it is also used to treat non bacterialogically induced illnesses and according to a study performed by the Japanese manufacturer of clarithromycin, “it was proved that it can be used in the treatment of asthma!”
Clarithromycin is available under several brand names, for example Crixan , Clarac, Biaxin , Klaricid, Klacid, Klaram, Klabax, Claripen, Clarem, Claridar, Fromilid, Clacid, Clacee, Vikrol, Infex and Clariwin, Resclar.
On Dec, 26, 2016 18,210 people reported to have side effects when taking Clarithromycin. Among them, 210 people (1.15%) have Hallucination
On Jan, 10, 2017 10,708 people reported to have side effects when taking Biaxin. Among them, 81 people (0.76%) have Hallucination
On Jan, 19, 2017 10,708 people reported to have side effects when taking Biaxin. Among them, 35 people (0.33%) have Hallucination, Auditory
Most common side-effects are gastrointestinal: Diarrhea, nausea, extreme irritability, abdominal pain and vomiting, facial swelling. Less common side-effects include headaches, hallucinations (auditory and visual), dizziness/motion sickness, rashes, alteration in senses of smell and taste, including a metallic taste that lasts the entire time one takes it. Dry mouth, panic and / or anxiety attacks and nightmares have also been reported.
In more serious cases it has been known to cause jaundice, cirrhosis, and kidney problems including renal failure. Clarithromycin has a fairly rapid first-pass hepatic metabolism. However, 14-hydroxy clarithromycin, clarithromycin's metabolite, is almost twice as active and has a half life of 7 hours compared to clarithromycin's 5. Clarithromycin and its metabolites main routes of elimination are urinary and biliary excretion. The concentration of clarithromycin in the tissues can be over 10 times higher than in plasma. Highest concentrations were found in liver and lung tissue.
Uneven heartbeats, chest pain, and shortness of breath have also been reported while taking this drug. In the CLARICOR Trial, the use of short-term clarithromycin treatment correlated with an increased incidence of deaths which were classified as sudden cardiac deaths
Visual hallucinations possibly associated with clarithromycin administration at therapeutic dosage in two children - Erkek N, Senel S, Karacan C; Department of Pediatrics, Dr. Sami Ulus Children's Hospital, Telsizler, Ankara, Turkey.
OBJECTIVE: Our aim was to present 2 children with visual hallucinations possibly associated with clarithromycin administration at therapeutic dosage.
SUBJECTS AND METHODS: Two children were admitted to our hospital with sudden onset of visual hallucinations after taking clarithromycin at therapeutic dosage by mouth. Physical examination, laboratory investigations and imaging studies were normal. The symptoms gradually disappeared once the clarithromycin therapy had been discontinued, making us suspect clarithromycin as the agent responsible for the visual hallucinations. They were observed monthly for a year without any symptoms or further treatment.
CONCLUSION: This report highlights hallucinations due to therapeutic doses of clarithromycin therapy as a possible new side effect in children
Hallucinations with therapeutic doses of clarithromycin - Jiménez-Pulido, Navarro-Ruiz A, Sendra P, Martínez-Ramírez M, Garcia-Motos C, Montesinos-Ros ; Pharmacy Service, Hospital General Universitario de Elche, Elche/Alicante, Spain.
OBJECTIVE: Hallucinations caused by adverse reactions to medication are not uncommon and a wide variety of drugs may be involved. We present a case of hallucinations caused by therapeutic doses of oral clarithromycin (500 mg b.i.d).
CASE REPORT: A 32-year-old woman attended the Emergency Department of the hospital with severe visual hallucinations together with marked anxiety and nervousness following the second dose of clarithromycin, which was the only medication she was taking. The antibiotic was identified as the possible cause of the clinical manifestations and was stopped immediately. The patient did not require hospitalization and was discharged a few hours later with no signs of neurological disturbances.
CONCLUSIONS: The temporal relationship between commencement of antibiotic therapy and the appearance of hallucinations, together with the fact that the symptoms disappeared once the antibiotic was suspended, support a causal relationship between clarithromycin and the hallucinations. Further support for a causal relationship was obtained by application of Naranjo's algorithm which gave a likelihood level for causality of PROBABLE
It alarmed me that these two reports made no links with the antibiotics, the hallucinations and nephritis, to repeat again with another observation
Acute tubulointerstitial nephritis.- Ulinski T, Sellier-Leclerc AL, Tudorache E, Bensman A, Aoun B.; Department of Pediatric Nephrology, Armand Trousseau Hospital (APHP), University Pierre & Marie Curie, Paris 6, 26, Avenue du Docteur Arnold Netter, 75012, Paris, France,
Acute tubulointerstitial nephritis (TIN) is a frequent cause of acute renal failure, characterised by the presence of inflammatory cell infiltrate in the interstitium of the kidney.
Immuno-allergic reaction to certain medications, mainly non-steroidal anti-inflammatory drugs and antibiotics are by far the most important etiology for TIN today, but other situations such as infections, toxins, and vasculitis are known to induce TIN.
Incidence of TIN is increasing, probably due to prescription habits and NSAID overuse, representing 3-7% of acute kidney injury in biopsies in children.
Avoidance of the causal substance and rapid steroid therapy are hallmarks for patient care, but spontaneous initial recovery is very frequent and the general prognosis seems satisfactory. However, development of chronic TIN, without response to steroid or other immunosuppressive treatment, is possible.
As the largest part of TIN is secondary to certain drugs, clear indications in particular for NSAID or antibiotics should be respected to reduce the number of TIN cases.
On Dec, 26, 2016 18,210 people reported to have side effects when taking Clarithromycin. Among them, 178 people (0.98%) have Death
On Jan, 19, 2017 10,708 people reported to have side effects when taking Biaxin.
Among them, 143 people (1.34%) have Death
The source of the experienceeHealthme
Concepts, symbols and science items
Activities and commonsteps
Haemophilus influenzae infection